Strattera to Get New Risk LabelDec 18, 2004 | AP Strattera, used to treat attention-deficit hyperactivity disorder, is getting an updated label to highlight the risk the drug might contribute to severe liver problems in some patients.
The government said yesterday the warning says the medication should be discontinued in patients who develop jaundice or laboratory evidence of liver injury.
"The labeling warns that severe liver injury may progress to liver failure resulting in death or the need for a liver transplant in a small percentage of patients," the Food and Drug Administration said in a statement.
The updated labeling follows reports of liver problems in an adult and a teenager who had been treated with Strattera for several months. Both recovered, the FDA said, and it offered no other details of the cases.
Strattera has been dispensed to more than 2 million patients since it went on the market in 2002. No sign of liver problems was seen in the drug's clinical trials, which involved 6,000 patients, the FDA said.
Eli Lilly & Co., the manufacturer, agreed to alert doctors about the risk by sending them a letter, an updated insert for patients in the drug package and a boldface warning on the label, the FDA said. The company confirmed it was taking those actions.
Strattera is among a new generation of attention-deficit drugs that require only a morning dose, a boon to schools where children have had to take second doses of medication in the afternoon. Normally, the main side effects are reduced appetite and growth.
The FDA said the package insert explains some of the signs of possible liver problems, including jaundice, dark urine, unexplained flulike symptoms, upper right-side abdominal tenderness and a form of itchy skin known as pruritus.